Format

Send to

Choose Destination
Autoimmun Rev. 2014 Oct;13(10):1055-63. doi: 10.1016/j.autrev.2014.08.036. Epub 2014 Aug 27.

Profound symptomatic hypogammaglobulinemia: a rare late complication after rituximab treatment for immune thrombocytopenia. Report of 3 cases and systematic review of the literature.

Author information

1
Service de Médecine Interne, Centre de référence des cytopénies auto-immunes de l'adulte, Hôpital Henri Mondor, Assistance Publique Hôpitaux de Paris, Université Paris Est Créteil, Créteil, France.
2
Service de Médecine Interne, Centre de référence des cytopénies auto-immunes de l'adulte, Hôpital Henri Mondor, Assistance Publique Hôpitaux de Paris, Université Paris Est Créteil, Créteil, France; Etablissement Français du Sang Ile de France, Inserm U955, Equipe 2, Créteil, Hôpital Henri Mondor, Paris, France. Electronic address: matthieu.mahevas@hmn.aphp.fr.
3
Service d'Immunologie Clinique, Hôpital Saint-Louis, Assistance Publique Hôpitaux de Paris, Université Paris Diderot Paris VII, Paris, France.
4
Service d'Anatomie et Cytologie Pathologiques, Hôpital Henri Mondor, Assistance Publique Hôpitaux de Paris, Université Paris Est Créteil, Créteil, France.
5
Service de Médecine Interne, Hôpital Jean-Verdier, Assistance Publique-Hôpitaux de Paris, Université Paris XIII, Bondy, France.

Abstract

INTRODUCTION:

B-cell depletion with rituximab (RTX) is widely used to treat autoimmune diseases, especially as second-line therapy for immune thrombocytopenia (ITP). The incidence of RTX-induced hypogammaglobulinemia is unknown because of heterogeneous follow-up and confounding factors such as concomitant immunosuppressive treatments in most patients. We describe 3 cases and attempted to determine the incidence of RTX-induced hypogammaglobulinemia by a systematic review of the literature.

METHODS:

We retrospectively analyzed 189 ITP patients receiving RTX in 3 referral centers in France and conducted a systematic review of 32 studies (results published 2001-2014) reporting the use of RTX for ITP, particularly searching for symptomatic secondary hypogammaglobulinemia. We also searched for case reports of hypogammaglobulinemia after RTX initiation for ITP.

RESULTS:

Of the 189 patients, 3 showed symptomatic hypogammaglobulinemia more than 2years after RTX infusion (initial immunoglobulin level was normal). All 3 presented recurrent severe infections. In 2, the outcome suggested common variable immunodeficiency. In patient 3, the peripheral blood lacked CD19(+)CD20(+) B cells and the bone-marrow B-cell precursor level was impaired. Among 1245 ITP patients in the literature who received RTX for ITP, gammaglobulin level was monitored before and after RTX initiation for 351 (28%). For 192 (55%), dosages were available and we identified 21 patients with secondary hypogammaglobulinemia, usually not symptomatic, 14 of whom had received concomitant dexamethasone. Finally, we found 4 case reports of ITP and symptomatic hypogammaglobulinemia possibly related to RTX according to the authors.

CONCLUSIONS:

This large analysis led us to recommend monitoring serum immunoglobulin level before and repeatedly after RTX initiation for ITP. Physicians should be aware of hypogammaglobulinemia as a rare but severe complication of RTX.

PMID:
25183241
DOI:
10.1016/j.autrev.2014.08.036
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center